Log in
Thyroid UK
100,679 members114,256 posts

Blood Pressure and Hypo

Can Hypo CAUSE problems with Blood pressure over time ? I've read it can - even NHS website says it can cause secondary hypertension ...

I've been on 50mg of Levo for 6 years and just had a shocking high blood pressure result

( 180 / 105 - been put on immediate meds ...)

Any input appreciated ...

14 Replies
oldestnewest

Hi that sounds high, what are your t4/t3 levels like and tsh as 50mcg of levo is a small dose, post them here if you have them and members will advise as you could be under medicated

1 like
Reply

Hypo can most definitely cause high blood pressure. :)

3 likes
Reply

do you know how that happens ?

Reply

Lack of T3 means that the blood vessels become less supple, so the heart has to beat harder to force the blood round the body, raising blood pressure. That's the explanation I was given.

2 likes
Reply

thanks so much

Reply

You're welcome. :)

1 like
Reply

Same happened here. 150/100. Raised thyroxine dose and now between 120/70 to 130/75. And that was before I lost weight so losing weight had nothing to do with it.

1 like
Reply

Your dose of 50mcg might be too low and this is an excerpt:-

"By some estimates, people with hypothyroidism have two to three times the risk of developing hypertension. One theory is that low amounts of thyroid hormone can slow heart beat, which can affect pumping strength and blood vessel wall flexibility. Both may cause a rise in blood pressure."

Too low a dose can give us more problems as T3 is needed in all of our receptor cells and the brain and heart need optimum to function.

google.co.uk/search?q=can+h...

There was a post yesterday stating that new research has found than Beetroot Juice may be beneficial and one hospital is going to do a trial.

4 likes
Reply

The trial is at Bart's Hospital, London. Happy to email details if you PM me.

2 likes
Reply

You need a full thyroid function test, i.e. TSH, T4, T3, Free T4 and Free T3. FT4 and FT3 should be towards the upper part of the range. If GP isn't agreeable although he should be concderned at 50mcg dose you can get a private test for FT4 and FT3.

1 like
Reply

I hope that you weren't put on meds after a one off blood pressure. It needs to be a consistent high resting blood pressure before starting meds.

1 like
Reply

Just happened across this:

hyper.ahajournals.org/conte...

A bit old, but...

3 likes
Reply

I will be surprised if your body tolerates the BP meds. I have had hypertension for years and am convinced it is due to my hypothyroidism and i found that if I took T3 it made both readings go up but particularly the diastolic was worse. In fact any increase in T4 also increases the systolic. The side effects of BP meds are many as with most meds but i will bet my socks that you will find it difficult to accept these side effects more than somebody who isn't hypothyroide. I believe it is due to the fillers in the tablets. I have managed to convince my GP to give me liquid T4 but it took ages to do it and trips to Endo and Heart Consultants and both writing strong worded letters to get them on board. The liquid T4 is VERY expensive.

So, yes, in answer to your question i think they go hand in hand.

Why don't you download an app onto your phone and take daily BP both morning and evening and watch your pulse too and see what happens yourself. You can give your results in the form of spreadsheets to your Consultants as proof.

All the best

1 like
Reply

Yes in my experience. At one point my BP was 220/120, very scary indeed then within a year of that I was diagnosed with Hashi's. I asked if thyroid problems can cause high BP but got the usual non-committal answer!

2 likes
Reply

You may also like...